North Dakota, 2009

Tornado and Flash Flooding in North Dakota, June 18 to 19, 2009

June 18 to 19, 2009 · NWS FGF · 28 events in 6 counties and zones

Eastern North Dakota remained in a very weak surface pattern on the 18th, with numerous weak surface lows and boundaries across the midwest. Like the past several days, moisture levels remained very high, with surface dew points in the low to mid 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$105,000
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Eastern North Dakota remained in a very weak surface pattern on the 18th, with numerous weak surface lows and boundaries across the midwest. Like the past several days, moisture levels remained very high, with surface dew points in the low to mid 60s. Some morning cloud cover along the North Dakota/South Dakota border lifted north by afternoon, and allowed a period of good heating. Although the upper level winds were fairly light, another in a series of upper level disturbances shifted over the area by mid afternoon. This helped initiate thunderstorm development over southeast North Dakota and west central Minnesota. A cluster of thunderstorms also developed over extreme northeast North Dakota. By late afternoon, a line of thunderstorms raced across the Mooreton (ND) area, through Wahpeton/Breckenridge, and into the Fergus Falls (MN) area. This line of storms brought many reports of strong winds. The weak wind flow and moist atmosphere once again brought heavy rainfall to areas along the Canadian border and areas along and south of Interstate 94.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 18, 9:40 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 18, 9:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1040 AM CDT THU JUN 18 2009

.DISCUSSION...
KIND OF A WAIT AND SEE FORECAST FOR TODAY...REALLY NO STRONG
INDICATORS SETTING UP TO HIGHLIGHT ANY ONE AREA WITH BETTER
CHANCES FOR SHOWERS AND TSTMS. CURRENTLY HAVE SOME WEAK SHOWERS
(POSSIBLY A CLAP OF THUNDER) FROM KJMS TO KBWP. THESE HAVE
GENERALLY BEEN WEAKENING AS THEY HAVE BEEN LIFTING TO THE NORTH.
THE THICKER CLOUD COVER ASSOCIATED WITH THIS AREA OF LIGHT RAIN
HAS KEPT THE FOG AROUND AND ALSO KEPT TEMPS FROM RISING AS FAST
THIS MORNING. HOWEVER...JUST TO THE SOUTH OF THE FA...THERE ARE
HARDLY ANY CLOUDS. THEREFORE SD WILL GET A HEAD START ON WARMING
AND BETTER INSTABILITY. LOTS OF MOISTURE OUT THERE TO WORK WITH...
THIS WILL NOT BE A LIMITING FACTOR FOR TSTM DEVELOPMENT IN ANY
AREA. WILL MAINLY BE LOOKING FOR A GOOD SOURCE OF LIFT TO FOCUS
ON TODAY. THE BEST UPPER LEVEL SUPPORT LOOKS TO BE ACROSS OUR
SOUTHERN FA...BUT EVEN MORE SO TO AREAS SOUTH OF THAT. NO REAL
LOW LEVEL JET MAINTAINS ITSELF EITHER DURING THE DAY. THE BEST
850MB THERMAL GRADIENT WILL LIE NEAR THE SFC WARM FRONT DOWN NEAR
KFSD/IOWA BY LATER IN THE DAY. BEST SUPPORT UP IN OUR FA LOOKS TO
BE THE 700MB/500MB SHORT WAVE THAT THE MODELS TRACK INTO THE AREA
BY 00Z FRI. WATER VAPOR IMAGERY SHOWS ONE DISTURBANCE OVER
WESTERN SD THAT WILL NEED TO BE WATCHED THRU THE DAY. ALL
SAID...INHERITED FORECAST IS RIGHT ON TRACK WITH ONLY SOME MINOR
TWEAKS NEEDED. WILL ADJUST CLOUD TRENDS TO MATCH CURRENT
CONDITIONS AND ADD A DEGREE OR TWO TO TEMPS. OTHERWISE...WILL KEEP
THE HIGH CHANCE PCPN FORECAST FOR ALL AREAS WITH THE UNCERTAINTY.
LIKE PREVIOUS FORECAST...UNSURE ON THE SEVERE POTENTIAL AT THIS
POINT (AND FOR WHERE) AND WILL LEAVE IT OUT AS WELL.

&&

.AVIATION...

FOG IS A LITTLE SLOW TO DISSIPATE IN AREAS THAT HAVE THICKER
CLOUDS THIS MORNING...WHICH IS BASICALLY RIGHT ALONG THE
INTERSTATE 94 IN ND/HIGHWAY 10 CORRIDOR IN MN (AFFECTING KFAR AND
KBJI THE MOST). HOWEVER...THESE AREAS SHOULD CONTINUE TO IMPROVE
TOO. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AT ALL
TAF SITES TODAY AS A WEATHER DISTURBANCE MOVES ACROSS THE NORTHERN
PLAINS. CERTAINTY NOT GREATER THAN 50 PERCENT TO VALIDATE THE USE
OF TEMPO GROUPS...SO WILL COVER PRECIPITATION THREAT IN 12 UTC TAF
ISSUANCE WITH CB QUALIFIER FOR THE AFTERNOON HOURS. LIGHT SOUTH-
SOUTHEAST WIND WILL PERSIST.

&&

.PREV DISCUSSION... /ISSUED 524 AM CDT THU JUN 18 2009/

UPDATE...

DENSE FOG (1-3 SM) HAS BECOME MORE WIDESPREAD THAN PREVIOUSLY
ANTICIPATED AS CLOUD COVER THINS ALLOWING FOR MAXIMUM NOCTURNAL
COOLING. SOME SPOTS STILL REPORTING VISIBILITY TO 1/4 MILE...
INCLUDING GFK AND TVF. UPDATED GRIDS TO ADD AREAS OF FOG ALONG AND
EAST OF THE RED RIVER VALLEY THROUGH 14 UTC. FOG STILL EXPECTED TO
DIMINISH AFTER SUNRISE.

PREV DISCUSSION... /ISSUED 352 AM CDT THU JUN 18 2009/

DISCUSSION...

PRIMARY FORECAST CHALLENGES INCLUDE RAIN/THUNDERSTORM CHANCES AND
POSSIBLE HEAVY RAIN/SEVERE STORMS LATER THIS AFTERNOON. GFS/NAM
IN GOOD AGREEMENT...BUT WILL LEAN TOWARDS NAM SOLUTION FOR
FORECAST DETAILS GIVEN RECENT BETTER OVERALL PERFORMANCE.

EARLY THIS MORNING...A WEAK LINE OF THUNDERSTORMS HAS DEVELOPED
ALONG A LINE FROM CANDO TO DEVILS LAKE TO TOLNA IN ASSOCIATION
WITH A WEAK UPPER LEVEL WAVE. THESE STORMS ARE CRAWLING TO THE
EAST...BUT THE NUMBER OF LIGHTNING STRIKES HAS DECREASED MARKEDLY
THE PAST HOUR. AM THINKING CONVECTION WILL CONTINUE TO LIMP
EASTWARD THIS MORNING AND WEAKEN AS WAVE EXITS NORTH INTO CANADA
GIVEN CURRENT WATER VAPOR LOOP TRENDS.

ALSO EARLY THIS MORNING...AREAS WITH LITTLE CLOUD COVER ARE SEEING
DENSE FOG WITH VISIBILITIES DOWN TO 1/4 OF A MILE AT GFK AND TVF.
WITH SUNRISE AROUND 530 AM...STRONG JUNE SOLAR SHOULD QUICKLY
BURN OFF FOG. AS SUCH...WILL NOT MENTION IN GRIDS BUT THERE COULD
STILL BE AREAS OF PATCHY DENSE FOG THROUGH 8 AM...ESPECIALLY
ACROSS THE NORTHERN RED RIVER VALLEY.

GFS/NAM BRING NEXT SHORT WAVE FROM WYOMING ACROSS NORTHWEST SOUTH
DAKOTA THIS MORNING AND INTO SOUTH-CENTRAL NORTH DAKOTA LATER THIS
AFTERNOON. WITH NO DISCERNIBLE LOW-LEVEL JET OR NEAR SURFACE
CONVERGENT BOUNDARIES...THIS FEATURE WILL BE THE PRIMARY FOCUS FOR
THUNDERSTORM DEVELOPMENT TODAY. 00 UTC NAM SHOWS 2000 TO 2500 J/KG
OF 0-1 KM MOST UNSTABLE CAPE ACROSS EASTERN NORTH DAKOTA THIS
AFTERNOON WITH LITTLE TO NO CAP. HOWEVER...0-6 KM BULK SHEAR IS
ONLY A MEASLY 5-15 KTS WITH 300 HPA JET FARTHER SOUTH ACROSS
CENTRAL PLAINS. WITH PWATS AROUND 1.25 INCHES AND SLOW STORM
MOTION...AM THINKING PRIMARY THREAT WILL BE HEAVY RAIN. HOWEVER...
ISOLATED STORMS MAY STILL PRODUCE LARGE HAIL. WILL MENTION HEAVY
RAIN IN THE GRIDS ACROSS SOUTHEAST NORTH DAKOTA AND ADJACENT AREAS
OF WEST-CENTRAL MINNESOTA...BUT HOLD OFF ON SEVERE WORDING AS
COVERAGE SHOULD BE LIMITED. IN GENERAL...EXPECT TO SEE SCATTERED
SHOWERS AND THUNDERSTORMS MOVE FROM WEST TO EAST COINCIDENT WITH
UPPER LEVEL WAVE THIS AFTERNOON INTO THIS EVENING.

CHANCE POPS CONTINUE THROUGH FRIDAY AS ONE MORE SHORT WAVE MOVES
THROUGH THE REGION IN SOUTHWEST FLOW ALOFT. HOWEVER...EXPECT A
RETURN TO DRY SUNNY WEATHER SATURDAY AND MUCH OF SUNDAY AS 500 HPA
RIDGE AXIS MOVES OVERHEAD. 850 HPA TEMPERATURES FROM +16 TO +18 C
SHOULD RESULT IN DAYTIME HIGHS AT THE SURFACE IN THE LOW TO MID 80S.
NIGHTS WILL BE PLEASANT WITH TEMPERATURES IN THE UPPER 50S TO LOW
60S.

THE THREAT FOR SHOWERS AND THUNDERSTORMS RETURNS SUNDAY NIGHT INTO
EARLY NEXT WEEK AS FLOW ALOFT TURNS SOUTHWESTERLY ONCE AGAIN AND
THE NEXT PARADE OF SHORT WAVES MOVES THROUGH THE REGION.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON
Hazardous weather outlook, Jun 18, 3:57 AM CST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
457 AM CDT THU JUN 18 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191000-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
457 AM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CONTAINING HEAVY RAIN ARE POSSIBLE IN SOUTHEAST
NORTH DAKOTA INTO WEST CENTRAL MINNESOTA TODAY AND TONIGHT.
ADDITIONAL HEAVY RAIN MAY AGGRAVATE ONGOING FLOODING ALONG THE
WILD RICE RIVER AT ABERCROMBIE...THE RED RIVER AT FARGO...AND THE
SOUTH BRANCH BUFFALO RIVER AT SABIN. THERE IS ALSO A SLIGHT RISK
FOR SEVERE STORMS THIS AFTERNOON THROUGH TONIGHT...WITH LARGE HAIL
THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN
FRIDAY. THE PRIMARY THREATS WILL BE HEAVY RAIN AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

ROGERS/DK

In the hours before

Special weather statement, Jun 18, 12:54 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
154 PM CDT THU JUN 18 2009

NDZ038-049-181930-
RANSOM ND-BARNES ND-
154 PM CDT THU JUN 18 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARNES COUNTY IN
SOUTHEAST NORTH DAKOTA AND NORTHWESTERN RANSOM COUNTY IN SOUTHEAST
NORTH DAKOTA...

UNTIL 230 PM CDT

AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...AND WINDS
UP TO 50 MPH. THE STORM WAS LOCATED 8 MILES SOUTHEAST OF
LITCHVILLE...OR 24 MILES SOUTH OF VALLEY CITY...MOVING TO THE EAST AT
20 MPH.

THE THUNDERSTORM WILL BE NEAR...
FORT RANSOM AT 210 PM CDT...LITTLE YELLOWSTONE STATE AT 215 PM CDT...
NOME AT 230 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4662 9805 4663 9822 4664 9823 4674 9774
      4651 9768 4648 9805
TIME...MOT...LOC 1853Z 259DEG 18KT 4657 9808

TG
Local storm report, Jun 18, 12:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
159 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             5 W URBANK              46.13N 95.61W
06/18/2009  E2.50 INCH       OTTER TAIL         MN   PUBLIC

            LOTS OF GOLF BALL AND LARGER HAIL...SIGNIFICANT TREE
            DAMAGE

&&

MEWENS

The radar

The Fargo/Grand Forks radar (KMVX), 121 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

17 hail, 5 thunderstorm wind, 3 flash flood, 2 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Ransom

When
June 18, 1:00 PM CST
Where
Ransom County, 5.62 mi WNW of Ft Ransom
Measured
1 in hail
Reported by
Public
Coordinates
46.550, -98.030

Significant tree damage was reported.

Hail, Pembina

When
June 18, 1:54 PM CST
Where
Pembina County, 0.69 mi N of Hamilton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.810, -97.450

Hail, Cavalier

When
June 18, 2:14 PM CST
Where
Cavalier County, 3.64 mi E of Olga
Measured
1 in hail
Reported by
Public
Coordinates
48.800, -97.950

Hail, Pembina

When
June 18, 2:20 PM CST
Where
Pembina County, 2.8 mi N of Bowesmont
Measured
1 in hail
Reported by
Public
Coordinates
48.720, -97.180

Hail, Barnes

When
June 18, 2:55 PM CST
Where
Barnes County, 4.19 mi SE of Nome
Measured
1 in hail
Reported by
Public
Coordinates
46.630, -97.820

The hail fell along the Ransom and Barnes County line.

Hail, Ransom

When
June 18, 2:55 PM CST
Where
Ransom County, 8.66 mi NE of Ft Ransom
Measured
1 in hail
Reported by
Public
Coordinates
46.620, -97.810

The hail fell along the Ransom and Barnes County line.

Hail, Ransom

When
June 18, 3:25 PM CST
Where
Ransom County, 3.74 mi NNW of Mc Leod
Measured
1 in hail
Reported by
Public
Coordinates
46.450, -97.330

Thunderstorm Wind, Ransom

When
June 18, 3:45 PM CST
Where
Ransom County, 5.97 mi SW of Englevale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.340, -97.990

Three to four inch diameter tree branches were broken off.

Hail, Richland

When
June 18, 3:50 PM CST
Where
Richland County, 8.35 mi N of Wyndmere
Measured
2 in hail
Reported by
Public
Coordinates
46.390, -97.150

Funnel Cloud, Richland

When
June 18, 3:52 PM CST
Where
Richland County, 2.76 mi N of Colfax Kuruc Arpt
Reported by
Trained Spotter
Coordinates
46.420, -96.950

Two funnel clouds were observed at this location.

Flash Flood, Pembina

When
June 18, 4:00 PM CST to June 19, 4:00 AM CST
Where
Pembina County, 2.07 mi N of Concrete to 2.91 mi SW of Gardar
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
48.780, -97.920

A culvert was blown out due to excessive rainfall about one mile east of Mountain. More flash flooding was reported about 2 miles north of Concrete.

Hail, Sargent

When
June 18, 4:10 PM CST
Where
Sargent County, 1.43 mi W of De Lamere
Measured
0.75 in hail
Reported by
Public
Coordinates
46.270, -97.360

Hail, Ransom

When
June 18, 4:15 PM CST
Where
Ransom County, 5.53 mi S of Mc Leod
Measured
1 in hail
Reported by
Public
Coordinates
46.320, -97.300

Hail, Richland

When
June 18, 4:24 PM CST
Where
Richland County, 3.34 mi E of Colfax Kuruc Arpt
Measured
2.75 in hail
Reported by
Public
Coordinates
46.380, -96.880

The hail fell at the intersection of county roads 8 and 1.

Hail, Richland

When
June 18, 4:30 PM CST
Where
Richland County, 2.03 mi ESE of Pitcairn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.410, -96.790

Hail, Richland

When
June 18, 4:30 PM CST to 4:40 PM CST
Where
Richland County, 1.18 mi SE of Colfax
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
46.460, -96.850

The large hail cracked windshields and stopped southbound traffic on Interstate 29 near mile point 36.

Hail, Richland

When
June 18, 4:35 PM CST
Where
Richland County, 3.41 mi WSW of Galchutt
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
46.370, -96.870

The hail fell along Interstate 29 at the Galchutt exit (mile point 31).

Hail, Richland

When
June 18, 4:35 PM CST
Where
Richland County, 1.38 mi S of Wyndmere
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
46.250, -97.130

Thunderstorm Wind, Richland

When
June 18, 4:45 PM CST
Where
Richland County, 0.69 mi S of Wyndmere
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
46.260, -97.130

Downburst winds tore down numerous large branches and uprooted several trees through a four mile wide path extending from one mile south of Wyndmere to about three miles north of town. The damage path developed about 2 miles west of Wyndmere and continued eastward through Barney and Mooreton.

Hail, Richland

When
June 18, 4:50 PM CST
Where
Richland County, 0.48 mi W of Wahpeton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.270, -96.610

Funnel Cloud, Richland

When
June 18, 4:50 PM CST
Where
Richland County, 1.46 mi SSE of Woodhull
Reported by
Trained Spotter
Coordinates
46.350, -96.660

A persistent wall cloud developed with a weak funnel.

Thunderstorm Wind, Richland

When
June 18, 4:52 PM CST
Where
Richland County, Barney
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.270, -97.000

Numerous large tree branches and limbs were torn down and several trees were uprooted around town.

Thunderstorm Wind, Richland

When
June 18, 5:03 PM CST
Where
Richland County, 0.48 mi W of Fairview Jct
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.270, -96.830

A semi tractor and trailer were blown over on the southbound lane of Interstate 29 about one mile south of the Mooreton Scale and one quarter mile north of the Wahpeton exit. Thunderstorm downburst winds likely formed coincident with a developing tornado which then passed just north of this incident as viewed by spotters.

Tornado, Richland

When
June 18, 5:04 PM CST to 5:20 PM CST
Where
Richland County, 0.48 mi W of Mooreton to 2 mi SSE of Dwight
Rating
EF1
Path length
7 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
46.270, -96.880

A tornado developed over Mooreton and tracked eastward for about seven miles, then dissipated about two miles south-southeast of Dwight. The tornado flung bleachers through the chain-link backdrop of the Mooreton baseball field. The tornado and accompanying downburst winds produced widespread damage to trees, roofing materials, siding, and trim near Mooreton. Peak winds were estimated at about 90 mph.

Thunderstorm Wind, Richland

When
June 18, 5:05 PM CST
Where
Richland County, Fairview Jct
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.270, -96.820

The wind gust was measured at the Wahpeton RWIS site along highway 13 at mile point 384.

Hail, Richland

When
June 18, 5:10 PM CST
Where
Richland County, 2.13 mi NNW of Wahpeton
Measured
1 in hail
Reported by
Public
Coordinates
46.300, -96.610

Quarter sized hail and wind gusts to 50 mph were reported at the North Dakota State School of Science.

Flash Flood, Richland

When
June 18, 7:57 PM CST to June 19, 8:30 AM CST
Where
Richland County, 1.18 mi NW of Colfax to 1.38 mi SW of Galchutt
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$75,000
Reported by
NWS Storm Survey
Coordinates
46.480, -96.890

Several fields and farm access roads were flooded between Colfax, Galchutt, and Abercrombie in Abercrombie and southeast Colfax townships. In the town of Abercrombie, 15 to 20 basements were flooded.

Flash Flood, Cavalier

When
June 18, 8:15 PM CST to June 19, 8:00 AM CST
Where
Cavalier County, 1.94 mi WSW of Vang to 7.2 mi NNW of Osnabrock
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$30,000
Reported by
Law Enforcement
Coordinates
48.890, -98.160

Farm fields flooded up to four feet deep in places in south Olga township.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyThe tornado archive for North Dakota, 2009Warnings in North Dakota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166011, 166012, 166013, 166731, 166734, 166735, 166016, 166027, 166026, 166015, 166008, 166025, 166737, 166020, 166019, 166738, 166017, 166018, 166022, 166021, 166743, 166745, 166748, 166023, 166024, 166750, 166773, 166774.